Research article Special Issues

Controlling the spread of COVID-19 on college campuses

  • Received: 06 September 2020 Accepted: 07 December 2020 Published: 14 December 2020
  • This research was done during the DOMath program at Duke University from May 18 to July 10, 2020. At the time, Duke and other universities across the country were wrestling with the question of how to safely welcome students back to campus in the Fall. Because of this, our project focused on using mathematical models to evaluate strategies to suppress the spread of the virus on campus, specifically in dorms and in classrooms. For dorms, we show that giving students single rooms rather than double rooms can substantially reduce virus spread. For classrooms, we show that moving classes with size above some cutoff online can make the basic reproduction number $ R_0 < 1 $, preventing a wide spread epidemic. The cutoff will depend on the contagiousness of the disease in classrooms.

    Citation: Molly Borowiak, Fayfay Ning, Justin Pei, Sarah Zhao, Hwai-Ray Tung, Rick Durrett. Controlling the spread of COVID-19 on college campuses[J]. Mathematical Biosciences and Engineering, 2021, 18(1): 551-563. doi: 10.3934/mbe.2021030

    Related Papers:

  • This research was done during the DOMath program at Duke University from May 18 to July 10, 2020. At the time, Duke and other universities across the country were wrestling with the question of how to safely welcome students back to campus in the Fall. Because of this, our project focused on using mathematical models to evaluate strategies to suppress the spread of the virus on campus, specifically in dorms and in classrooms. For dorms, we show that giving students single rooms rather than double rooms can substantially reduce virus spread. For classrooms, we show that moving classes with size above some cutoff online can make the basic reproduction number $ R_0 < 1 $, preventing a wide spread epidemic. The cutoff will depend on the contagiousness of the disease in classrooms.


    加载中


    [1] F. Ball, D. Mollison, G. Scalia-Tomba, Epidemics with two levels of mixing, Ann. Appl. Probab., 7(1997), 46–89.
    [2] P. T. Gressman, J. R. Peck, Simulating COVID-19 in a university environment, preprint, arXiv: 2006.03175.
    [3] H. Kesten, B. P. Stigum, A limit theorem for multidimensional Galton-Watson processes, Ann. Math. Stat., 37 (1966), 1211–1223.
    [4] R. Bahl, N. Eikmeier, A. Fraser, M. Junge, F. Keesing, K. Nakahata, et al., Modeling COVID-19 spread in small colleges, preprint, arXiv: 2008.09597.
    [5] X. Zhao, H. A. Tatapudi, G. Corey, C. Gopalappa, Threshold analyses on rates of testing, transmission, and contact for COVID-19 control in a university setting, medRxiv, 2020.
    [6] T. Britton, F. Ball, P. Trapman, A mathematical model reveals the influence of population heterogeneity on herd immunity to SARS-COV-2, Science, 369 (2020), 846–849.
    [7] S. J. Fox, R. Pasco, M. Tec, Z. Du, M. Lachmann, J. Scott, et al., The impact of asymptomatic COVID-19 infections on future pandemic waves, medRxiv, 2020.
    [8] X. Wang, Z. Du, G. Huang, S. Fox, L. A. Meyers, COVID-19 in Austin, Texas: Relaxing social distancing measures, 2020. Available from: http://www.bio.utexas.edu/research/meyers/publications.html.
    [9] D. Balcan, V. Colizza, B. Gonçalves, H. Hu, J. J. Ramasco, A. Vespignani, Multiscale mobility networks and the spatial spreading of infectious diseases, Proc. Natl. Acad. Sci., 106 (2009), 21484–21489.
    [10] D. Balcan, B. Gonçalves, H. Hu, J. J. Ramasco, V. Colizza, A. Vespignani, Modeling the spatial spread of infectious diseases: The global epidemic and mobility computational model, J. Comput. Sci., 1 (2010), 132–145.
    [11] N. Ferguson, D. Laydon, G. Nedjati-Gilani, N. Imai, K. Ainslie, M. Baguelin, et al., Report 9: Impact of non-pharmaceutical interventions (NPIs) to reduce covid19 mortality and healthcare demand, Imperial College London, 10 (2020), 77482.
    [12] H. Andersson, T. Britton, Stochastic epidemic models and their statistical analysis, Springer Science & Business Media, New York, 2012.
    [13] A. Barrat, M. Barthelemy, A. Vespignani, Dynamical processes on complex networks, Cambridge university press, Cambridge, 2008.
    [14] M. Draief, L. Massoulié, Epidemics and Rumours in Complex Networks, London Mathematical Society Lecture Note Series, Cambridge University Press, Cambridge, 2010.
    [15] R. Durrett, Random Graph Dynamics, Cambridge Series in Statistical and Probabilistic Mathematics, Cambridge University Press, Cambridge, 2007.
  • Reader Comments
  • © 2021 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0)
通讯作者: 陈斌, bchen63@163.com
  • 1. 

    沈阳化工大学材料科学与工程学院 沈阳 110142

  1. 本站搜索
  2. 百度学术搜索
  3. 万方数据库搜索
  4. CNKI搜索

Metrics

Article views(1459) PDF downloads(226) Cited by(0)

Article outline

Figures and Tables

Figures(7)

/

DownLoad:  Full-Size Img  PowerPoint
Return
Return

Catalog